Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Wakefield, VA

July 7, 2004City of Chesapeake, Virginia; Camden County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 7, 2004, 5:11 PM EDT for City of Chesapeake, Virginia; Camden County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 5:11 PM EDT (21:11 UTC)
Expired
Jul 7, 2004, 5:45 PM EDT
In force
34 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Camden County, NC, City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 90 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 072111
SVRAKQ
NCC029-VAC550-072145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA

* UNTIL 545 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM DEEP CREEK TO 7 MILES NORTHWEST OF HORSESHOE...OR
  ALONG A LINE EXTENDING FROM DEEP CREEK TO 8 MILES NORTHEAST OF
  SUNBURY...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTLOCK...SOUTH NORFOLK...WHITEHALL SHORES AND TAR CORNER BY 520
  PM EDT
  TEXAS...TAYLORS BEACH...SHILOH AND GOOSE CREEK BY 525 PM EDT
  RIDDLE AND OLD TRAP BY 530 PM EDT

LAT...LON 3654 7656 3656 7647 3676 7643 3677 7642
      3682 7623 3676 7620 3670 7608 3657 7628
      3656 7645 3655 7634 3635 7611 3634 7604
      3628 7596 3619 7597 3616 7591 3616 7591
      3616 7596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 7, 3:50 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED JUL 7 2004

.SYNOPSIS...SFC TROF ASSOC WITH SHRTWV MOVES THRU REGION THIS
EVNG/OVRNGT.  COLD FRNT PUSHES ACRS FA THU INTO THU NGT.  WK
SFC HI/UA RDG BLDS OVR REGION FOR FRI INTO SUN.  ANOTHER
FRNT AFFECTS THE AREA MON INTO TUE.

&&

.SHORT TERM...(TONIGHT THRU FRI)...STRNG/SVR TSRAS PUSHING
ACRS FA LATE THIS AFTN/EVENG ASSOC WITH SFC TROF COMBINING
WITH VRY UNSTABLE AIRMASS.  THIS TROF WILL MOVE OFFSHR
LATER THIS EVENG...WITH PCPN ENDING AND PRTLY CLDY SKY.
COLD FRNT WILL THEN PUSH ACRS FA THU INTO THU EVENG.  THIS
FRNT RUNNING INTO HOT AND HUMID AIRMASS...CUD AGAIN TRIGGER
SCTD TSRAS...ESPLY DURING AFTN/EVENG HRS.  FRNT THEN SINKS
SE OF CWA BY FRI MORNG...WITH WK SFC HI/UA RDG BLDG IN FOR
THE REMAINDER OF FRI.

&&

.LONG TERM...(SAT THRU WED)...UA RDG SHUD MAINTAIN DRY BUT
VRY WRM CONDITIONS SAT INTO SUN.  ANOTHER FRNT WILL AFFECT
THE AREA WITH SLGT CHCS FOR TSRAS POSSIBLE SUN NGT INTO
TUE.

&&

.AVIATION...LOCAL MVFR/IFR WITH TSRAS THIS EVENG AND FOG
OVRNGT.  IMPROVING TO VFR LATER IN THE MORNG THU.

&&

.MARINE...LGT WNDS OVRALL THRU THE PERIOD. NO FLAGS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   69  89  68  89 /  40  30  30  10
OXB   70  87  69  87 /  40  30  30  10
WAL   70  88  69  89 /  40  30  30  10
FVX   67  92  67  91 /  20  30  10  10
RIC   70  92  69  91 /  20  30  10  10
PTB   71  93  70  91 /  20  30  10  10
AKQ   71  92  70  91 /  20  30  30  10
PHF   73  92  71  91 /  40  30  30  10
ORF   75  92  74  90 /  40  30  30  10
ECG   76  93  74  91 /  40  30  30  10
&&

32/19
Hazardous weather outlook, Jul 7, 5:30 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 07 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUL 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES OVER INLAND
PORTIONS OF VIRGINIA AND NORTH CAROLINA.  ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE...PRODUCING GUSTY WINDS AND HAIL. SEE SPSAKQ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, Jul 7, 4:28 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     COMO                    36.50N 77.01W
07/07/2004                   HERTFORD           NC   LAW ENFORCEMENT

            TREES DOWN ACROSS RTE 258

&&

CY
Local storm report, Jul 7, 4:33 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             CHULA                   37.39N 77.90W
07/07/2004  0.75 INCH        AMELIA             VA   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

CY
Local storm report, Jul 7, 4:40 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLOOD            HAMPTON                 37.05N 76.29W
07/07/2004                   CITY OF HAMPTON    VA   TRAINED SPOTTER

            STREET FLOODING IN THE HARRIS CREEK AREA OF CITY. 3.2
            INCHES OF RAIN IN PAST 30 MINUTES.

0439 PM     FLOOD            NEWPORT NEWS            37.08N 76.51W
07/07/2004                   CITY OF NEWPORT NE VA   TRAINED SPOTTER

            3 SOUTH PHF RTE 305 AND RTE 143 LOCAL FLOODING 2 TO 3 FT.

&&

CY
Local storm report, Jul 7, 4:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             DOWNTOWN NORFOLK        36.85N 76.28W
07/07/2004  0.75 INCH        CITY OF NORFOLK    VA   TRAINED SPOTTER

            NORFOLK INDUSTRIAL PARK PENNY SIZE HAIL

&&

CY
Special weather statement, Jul 7, 4:54 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT WED JUL 7 2004

VAZ065-066-079-072130-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
454 PM EDT WED JUL 7 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN VIRGINIA PIEDMONT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTH OF VICTORIA TO 16 MILES
SOUTHWEST OF CHASE CITY...OR FROM 5 MILES NORTH OF VICTORIA TO 10
MILES NORTHEAST OF VIRGILINA...MOVING EAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   KENBRIDGE AROUND 500 PM EDT
  SOUTH HILL AROUND 510 PM EDT
  BRODNAX AROUND 520 PM EDT
  LAWRENCEVILLE AROUND 525 PM EDT
.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES UP TO
AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT/SAVAGE
Local storm report, Jul 7, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     WINTON                  36.39N 76.94W
07/07/2004                   HERTFORD           NC   LAW ENFORCEMENT

            TREE DOWN ON RIVER RD. BETWEEN WINTON AND COFIELD.

0450 PM     TSTM WND DMG     N GATES                 36.50N 76.77W
07/07/2004                   GATES              NC   EMERGENCY MNGR

            TREES DOWN ALONG HWY 13 ALSO ALONG WILSON RD N OF US RTE
            13

&&

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:38 PM EDTSevere Thunderstorm WarningAKQAmelia, Powhatan37 min
Jul 7, 12:41 PM EDTSevere Thunderstorm WarningAKQAmelia34 min
Jul 7, 1:14 PM EDTSevere Thunderstorm WarningAKQHanover, Henrico31 min
Jul 7, 1:35 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, King and Queen25 min
Jul 7, 2:01 PM EDTSevere Thunderstorm WarningAKQPrince George29 min
Jul 7, 2:10 PM EDTSevere Thunderstorm WarningAKQEssex, Lancaster, Northumberland, Richmond, Westmoreland50 min
Jul 7, 2:19 PM EDTSevere Thunderstorm WarningAKQSurry, Sussex26 min
Jul 7, 2:30 PM EDTSevere Thunderstorm WarningAKQPrince George30 min
Jul 7, 2:42 PM EDTSevere Thunderstorm WarningAKQSurry33 min
Jul 7, 2:46 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Greensville, Southampton, Sussex, City of Emporia29 min
Jul 7, 2:49 PM EDTSpecial Marine WarningAKQ86 min
Jul 7, 3:17 PM EDTSevere Thunderstorm WarningAKQSouthampton, Sussex28 min
Jul 7, 3:28 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry32 min
Jul 7, 3:35 PM EDTSpecial Marine WarningAKQ85 min
Jul 7, 3:54 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry21 min
Jul 7, 3:55 PM EDTSevere Thunderstorm WarningAKQJames City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg35 min
Jul 7, 4:12 PM EDTSpecial Marine WarningAKQ63 min
Jul 7, 4:28 PM EDTSpecial Marine WarningAKQ92 min
Jul 7, 4:34 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach26 min
Jul 7, 4:38 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth22 min
Jul 7, 4:46 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk29 min
Jul 7, 4:58 PM EDTSpecial Marine WarningAKQ62 min
Jul 7, 5:32 PM EDTSpecial Marine WarningAKQ58 min
Jul 7, 5:46 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach29 min
Jul 7, 5:55 PM EDTSpecial Marine WarningAKQ65 min
Jul 7, 7:45 PM EDTSpecial Marine WarningAKQ60 min
Jul 7, 3:43 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
Jul 7, 4:12 PM EDTSevere Thunderstorm WarningAKQHertford, Northampton33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.